Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 179, NWS Dodge City, KS

June 13, 2002Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2002, 1:23 AM CDT for Trego County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2002, 1:23 AM CDT (06:23 UTC)
Expired
Jun 13, 2002, 2:30 AM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:30 AM CDTHail 0.88Wakeeney, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 130623
SVRDDC
KSC195-130730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
123 AM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 230 AM CDT

* AT 123 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES NORTHEAST OF WAKEENEY...MOVING SOUTH AT 20
  MPH.

* SOME LOCATIONS AFFECTED
  VODA AT 130 AM CDT
  WAKEENEY AT 140 AM CDT
  OGALLAH AT 150 AM CDT
  RIGA AT 205 AM CDT
  CEDAR BLUFF AT 225 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  WIND UP TO 60 MILES AN HOUR,



LAT...LON 3911 10004 3871 9999 3869 9961 3911 9960

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 2:55 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT WED JUN 12 2002

...MAIN QUESTION AGAIN TODAY WILL BE CONVECTIVE INITIATION AND
MODE...

THE 12Z DIAGNOSTICS SHOW THE CLOSED UPPER LOW ALONG THE CANADIAN
BORDER MEANDERING ITS WAY EAST TOWARD THE GREAT LAKES REGION WHILE
THE TROPICAL HIGH PRESSURE SYSTEM ALOFT OVER MEXICO BUILDS SLOWLY
BACK TO THE WEST AND NORTHWEST. IN THE SATELLITE IMAGERY A MINOR
WAVE ALOFT IS VISIBLE OVER NEW MEXICO AT 16Z HEADED TOWARD
SOUTHWEST KANSAS ALONG THE SUBTROPICAL JET STREAM. SEVERAL MINOR
WAVES ARE ALSO EVIDENT IN THE ISOTHERMAL ANALYSIS ALOFT DIGGING EAST
AND SOUTHEAST IN THE NORTHERN BRANCH OVER THE NORTHERN ROCKIES AND
ALSO HEADED FOR THE PLAINS REGION. IN THE LOW LEVELS AN OUTFLOW
BOUNDARY FROM LAST NIGHTS CONVECTION EXTENDS ACROSS NORTHERN
OKLAHOMA BEFORE CURVING BACK NORTHWEST TO THE SURFACE LOW IN THE
EASTERN OKLAHOMA PANHANDLE AREA. THE OLD POLAR FRONT WAS DRAPED
ACROSS KANSAS FROM NORTHEAST TO SOUTHWEST WITH 65 TO 70 DEGREE
SURFACE DEWPOINTS FOCUSING ALONG THE BOUNDARY. MODIFYING THE LATEST
KDDC SOUNDING FOR EXPECTED AFTERNOON TEMPERATURES AND DEWPOINTS IN
MY SOUTHEAST ZONES YIELDS AROUND 2500 J/KG OF CAPE AND VERY LITTLE
CIN. ADDITIONALLY, THE DEEP LOW LEVEL MOISTURE WAS STREAMING BACK TO
THE WEST ALONG AND NORTH OF THE FRONT INTO EASTERN COLORADO.

FOR LATE AFTERNOON AND TONIGHT WILL LOOK FOR MID AFTERNOON
CONVECTION TO FIRE IN THE NORTHWEST OKLAHOMA REGION. THE OUTFLOW
BOUNDARY IN THIS AREA SHOULD FURNISH SUFFICIENT LOW LEVEL
CONVERGENCE AND ENHANCED INSTABILITY AS THE NEW MEXICO UPPER WAVE
ARRIVES THIS AFTERNOON. THIS CONVECTION MAY BRIEFLY CLIP MY
SOUTHEAST ZONES BEFORE MOVING OFF TO THE EAST AND SOUTHEAST.
NORTHERN BRANCH ENERGY MOVING OUT OF THE COLORADO ROCKIES THIS
EVENING IS EXPECTED TO ENCOUNTER THE MOIST AND UNSTABLE LOW LEVEL
AIR IN EAST COLORADO TONIGHT DEVELOPING MULTICELL CONVECTION WHICH
WILL TRACK SOUTHEAST ALONG THE ELEVATED BAROCLINIC ZONE OF THE POLAR
FRONT TONIGHT QUICKLY TRANSITIONING FROM A FEW ISOLATED STORMS INTO
AN MCS WHICH WILL MOVE ACROSS ABOUT THE SOUTHWESTERN HALF OF MY
ZONES. AGREE WITH THE GOING FORECAST THAT GUIDANCE POPS ARE TOO LOW
AND WILL MAINTAIN HIGHER POPS FOR THE OVERNIGHT MCS. PRESENTLY IT
LOOKS AS THOUGH MOST OF THE RAINFALL WILL BE SOUTH OF LAST NIGHTS
SWATH BUT WITH WEAKER MID AND UPPER TROPOSPHERIC FLOW THE STORMS
SHOULD ONCE AGAIN PRODUCE HIGH WINDS AND LARGE HAIL.

MODEL FORECASTS APPEAR QUITE REASONABLE WITH THEIR SYNOPTIC SCALE
FEATURES IN THE LATER PERIODS AND WILL GENERALLY USE WITH THE
UNDERSTANDING THAT BOUNDARY LAYER FEATURES WILL PROBABLY BE VASTLY
DIFFERENT FROM THE MODELS DUE TO THE EFFECTS OF TONIGHTS CONVECTIVE
COMPLEX. IN ANY CASE, EXPECT THE NORTHWEST FLOW ALOFT AND CONTINUED
LOW LEVEL UPSLOPE FLOW OF MOIST UNSTABLE AIR INTO EAST COLORADO TO
PRODUCE ANOTHER ROUND OF CONVECTION AGAIN TOMORROW EVENING WHICH MAY
LAST THROUGH FRIDAY MORNING, ESPECIALLY FOR MY SOUTHWEST ZONES. BOTH
GUIDANCE AND THE GOING FORECAST LOOK A LITTLE UNDER DONE ON POPS FOR
THIS PERIOD AND WILL RAISE THEM SOME.

TEMPERATURES WILL BE COOLER TOMORROW THROUGH FRIDAY AS CANADIAN AIR
BECOMES ENTRENCHED OVER THE REGION WITH CONSIDERABLE CLOUD COVER
ABOVE. BOTH MOS AND THE GOING FORECAST TREND IN THIS DIRECTION AND
WILL NEED ONLY MINOR MODIFICATIONS.

DAYS 3-7...
WITH LARGE POS HT ANOMALIES CONTINUING OVER THE GULF OF ALASKA AND
BRITISH COLUMBIA, THE EXTENDED MODELS SOLUTIONS OF DEVELOPING A NW
FLOW ACROSS THE PLAINS OVER THE WEEKEND STILL LOOKS REASONABLE. COOL
SFC HIGH SLIDES SOUTHEAST ACROSS THE CNTL PLAINS EARLY IN THE
WEEKEND, BUT THERE IS STILL A CHANCE FOR SOME MOISTURE RETURN BY
LATE SATURDAY. WITH THIS IN MIND COMBINED WITH SEVERAL VORT LOBES
PROGGED TO MOVE ALONG THE NORTHWEST FLOW THE KEEP CHC POPS GOING IN
ACROSS THE CWA SATURDAY NIGHT.

NORTHWEST FLOW LIKELY TO CONTINUE THROUGH THE WEEKEND SO WILL STAY
CLOSE TO CURRENT FORECAST AND KEEP A MENTION OF POPS GOING ON SUNDAY
AND THEN AGAIN FOR MONDAY NIGHT. FROM MONDAY NIGHT ON HOWEVER
CONFIDENCE BEGINS TO DECREASE RAPIDLY. GLOBAL AAM TENDENCY SHOWING A
DOWNWARD TREND AND WITH 2 WK VERIFICATION SCORES FALLING LIKE A ROCK
DO NOT BELIEVE THE ZONAL FLOW THE MODELS TRY TO DEVELOP OVER THE ERN
PACIFIC AND WRN CONUS TOWARDS MID WEEK WILL OCCUR. A MORE AMPLIFIED
FLOW PATTERN MAY BE CLOSER WITH A PERSISTENT TROF OVER THE ERN
PACIFIC AND A RIDGE DEVELOPING OVER THE PLAINS. WILL THEREFORE GO
WITH HOT AND DRY WEATHER RETURNING FROM MID WEEK ON.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   62  79  55  76 /  70   0  30  30
GCK   61  80  54  77 /  70   0  40  40
EHA   62  76  55  74 /  80   0  60  50
LBL   63  78  56  75 /  80   0  60  50
HYS   60  77  52  78 /  30   0  20   0
P28   68  77  58  80 /  80  40  30  30

.DDC...NONE.

JOHNSON/BURGERT

In the hours before

Local storm report, Jun 12, 9:57 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    16SE COLDWATER            KS   0.88 IN HAIL
06/12/02   COMANCHE                       PUBLIC REPORT.

0509 PM    8WNW HARDTNER             KS   0.88 IN HAIL
06/12/02   BARBER                         PUBLIC REPORT.

0527 PM    3SW MEDICINE LODGE        KS   2.75 IN HAIL
06/12/02   BARBER                         REPORTED BY BARBER
                                          SHERIFFS OFFICE.

0555 PM    MEDICINE LODGE            KS   4.00 IN HAIL
06/12/02   BARBER                         PUBLIC REPORT.

0600 PM    MEDICINE LODGE            KS   2.50 IN HAIL
06/12/02   BARBER                         PUBLIC REPORT.

0603 PM    2E MEDICINE LODGE         KS   2.50 IN HAIL
06/12/02   BARBER                         PUBLIC REPORT.

0645 PM    4NE ISABEL                KS   1.00 IN HAIL
06/12/02   PRATT                          PUBLIC REPORT.

15
Local storm report, Jun 12, 10:02 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1002 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    16SE COLDWATER            KS   0.88 IN HAIL
06/12/02   COMANCHE                       PUBLIC REPORT.

0509 PM    8WNW HARDTNER             KS   0.88 IN HAIL
06/12/02   BARBER                         PUBLIC REPORT.

0527 PM    3SW MEDICINE LODGE        KS   2.75 IN HAIL
06/12/02   BARBER                         REPORTED BY BARBER
                                          SHERIFFS OFFICE.

0555 PM    MEDICINE LODGE            KS   4.00 IN HAIL
06/12/02   BARBER                         PUBLIC REPORT.

0600 PM    MEDICINE LODGE            KS   2.50 IN HAIL
06/12/02   BARBER                         PUBLIC REPORT.

0603 PM    2E MEDICINE LODGE         KS   2.50 IN HAIL
06/12/02   BARBER                         PUBLIC REPORT.

0612 PM    8WNW MEDICINE LODGE       KS   1.00 IN HAIL
06/12/02   BARBER                         REPORTED BY BARBER
                                          SHERIFFS OFFICE.

0645 PM    4NE ISABEL                KS   1.00 IN HAIL
06/12/02   PRATT                          PUBLIC REPORT.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:58 AM CDTSevere Thunderstorm WarningDDCNess62 min
Jun 13, 4:59 AM CDTSevere Thunderstorm WarningDDCFinney46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.